Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Indianapolis, IN

July 17, 2022Madison County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 17, 2022, 5:21 PM EDT for Madison County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 5:21 PM EDT (21:21 UTC)
Expired
Jul 17, 2022, 8:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Madison County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WGUS53 KIND 172121
FFWIND
INC095-180030-
/O.NEW.KIND.FF.W.0005.220717T2121Z-220718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
521 PM EDT Sun Jul 17 2022

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northern Madison County in central Indiana...

* Until 830 PM EDT.

* At 521 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 5 inches of rain have fallen. Additional rainfall amounts up 
  to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Elwood, Alexandria, Frankton, Summitville and Orestes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4024 8558 4022 8564 4023 8586 4038 8586
      4038 8558

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KH
1 follow-up statement
953 
WGUS73 KIND 180029
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
829 PM EDT Sun Jul 17 2022

INC095-180039-
/O.EXP.KIND.FF.W.0005.000000T0000Z-220718T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IN-
829 PM EDT Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
NORTHERN MADISON COUNTY...

The heavy rain has ended. Flooding in low lying areas will continue 
to pose a threat where an areal flood warning remains in effect. 
Please continue to stay out of flood waters and heed remaining road 
closures.

LAT...LON 4024 8558 4022 8564 4023 8586 4038 8586
      4038 8558

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:57 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Sun Jul 17 2022

.Short Term...(This evening through Monday night)
Issued at 255 PM EDT Sun Jul 17 2022

Widespread showers and isolated thunderstorms are ongoing across
central Indiana as a surface low associated with an upper trough
moves through. Current surface analysis shows the surface low is
centered over northern Indiana. Rain chances will begin tapering off
this evening and overnight as the low moves into Ohio.

Forecast soundings suggest weak instability and less than 20kts of 0-
6km bulk shear is present across the area. This along with poor
lapse rates will likely inhibit organized thunderstorms. While the
thunder potential has decreased, widespread showers with some
embedded thunder should continue into tonight. An isolated strong
thunderstorm is possible across far southern counties this evening
as the LLJ strengthens.

The flood threat remains across Central Indiana with the greatest
threat south of I-70. High freezing levels, moist adiabatic lapse
rates, and deep moisture may lead to high rainfall rates in some
storms this evening. The potential for training storms along with
high rainfall rates could lead to localized flooding. Upper level
forcing will begin to move east of the region overnight, helping to
taper rain chances. A few showers may linger into Monday morning as
a sluggish cold front associated with the low takes its sweet time
exiting the region.

Dry air filtering in aloft should help to clear out clouds through
the day Monday. The weak front will only lower surface dewpoints
into the upper 60s. Lingering surface moisture in association with
expected daytime heating keeps an isolated shower or thunderstorm
chance for Monday. For the most part, expect a dry and sunny start
to the work week. Look for highs in the low to mid 80s tomorrow with
northwest flow aloft keeping limiting diurnal heating. Lows will be
in the upper 60s as surface moisture limits overnight cooling.

&&

.Long Term...(Tuesday through Sunday)
Issued at 255 PM EDT Sun Jul 17 2022

- Rain chances Tuesday Night and Wednesday
- More rain chances Sunday

Tuesday through Wednesday...

Models depict NW flow in place aloft across Indiana on Tuesday as
strong high pressure aloft will be found across the American
Southwest. A short wave within this flow will approach Indiana on
Tuesday before passing across the Great Lakes on Tuesday Night and
Wednesday. Best forcing with this feature looks to remain well north
of Central Indiana, but an associated cold front will still pass
across Central Indiana on Tuesday Night and early Wednesday. Given
the expected warm and humid air mass across the area, showers and
thunderstorms cannot be ruled out.

Thursday through Saturday...

Mainly dry and warm weather will be expected for the end of the work
week and the start of the weekend. Models show a continued NW flow
in place aloft spilling from the northern plains to the Ohio Valley.
Little in the way of forcing is expected to pass within the flow
during this time. Surface high pressure is suggested to push across
Indiana on Thursday before exiting to the east on Friday and
Saturday. Southerly surface flow will develop by this time, allowing
for warmer and more humid air to push into the Ohio valley. Thus
will try to trend toward a dry and warmer forecast. Models may try
to include some diurnal convection as a more humid air mass will be
arriving, but confidence in that at this time is low.

Sunday...

A second short wave during this period is expected to push to the
upper midwest. An associated surface low over the plains will be
approaching Central Indiana and a lingering frontal boundary will be
lingering in the area. Given the possible forcing along with the
warm and humid air mass in place chances for showers and
thunderstorms appear worthy.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1250 PM EDT Sun Jul 17 2022

IMPACTS:

- MVFR Conditions with brief IFR conditions possible this afternoon.
- IFR Conditions possible overnight.
- A return to VFR by mid-day Monday.

Discussion:

Radar shows area of rain showers over Central Indiana and upstream
over Central Illinois and SE Missouri. This precipitation is
associated with a short wave pushing across our region today and
this evening before it is poised to exit overnight. Forecast
soundings across Central Indiana ahead of the short wave show a
saturated column with high pwats. HRRR suggests precip will advect
across the TAF sites through the afternoon. Instability appears to
be limited this afternoon as clouds and showers in the area will
limit heating. However isolated rumbles of thunder cannot be ruled
out. Thus will use VCTS for thunder mention expect at BMG where
thunder seems most probable.

As the short wave departs tonight a weak cool front is expected to
sag southward across the TAF sites. Forecast soundings dry out and
any precipitation will come to an end. However lingering moisture
and light winds may lead to diurnal fog formation and will include
more IFR Conditions for low Cigs and fog potential at diurnal
minimums.

As heating and mixing resumes on Monday...a return to VFR will be
expected.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...Puma
Aviation...Puma
Hazardous weather outlook, Jul 17, 4:09 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
409 PM EDT Sun Jul 17 2022

INZ021-028>031-035>049-051>057-060>065-067>072-182015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
409 PM EDT Sun Jul 17 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms are expected at times into tonight. An
isolated strong storm or two cannot be ruled out with strong gusty
winds and small hail. Heavy rain and localized flooding will also be
threats, with lightning a threat from any storm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will remain a threat into Monday, with isolated storms
possible Wednesday afternoon as well. Severe storms are not
expected.

Peak heat index values over 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged to
report any significant weather observed, including rainfall amounts
and observed flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 17, 4:15 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       1 ENE LINWOOD           40.20N 85.67W
07/17/2022  M4.70 INCH       MADISON            IN   TRAINED SPOTTER

            AMOUNT MEASURED SINCE AROUND NOON TODAY.

&&

ELB
Local storm report, Jul 17, 4:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      2 N MUNCIE              40.22N 85.39W
07/17/2022                   DELAWARE           IN   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

ELB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:38 PM EDTSpecial Weather StatementINDVigo37 min
Jul 16, 10:38 PM EDTSpecial Weather StatementINDMontgomery37 min
Jul 16, 11:27 PM EDTSpecial Weather StatementINDClay33 min
Jul 16, 11:52 PM EDTSpecial Weather StatementINDPutnam23 min
Jul 17, 12:08 AM EDTSpecial Weather StatementINDMontgomery52 min
Jul 17, 12:23 AM EDTSpecial Weather StatementINDMorgan67 min
Jul 17, 1:26 AM EDTSpecial Weather StatementINDHamilton, Madison49 min
Jul 17, 2:10 AM EDTSpecial Weather StatementINDTipton35 min
Jul 17, 4:56 AM EDTSpecial Weather StatementINDCarroll, Howard64 min
Jul 17, 5:40 AM EDTSpecial Weather StatementINDDecatur50 min
Jul 17, 3:54 PM EDTAreal Flood WarningINDDelaware, Hamilton, Howard, Madison, Tipton19 hr
Jul 17, 4:10 PM EDTFlash Flood WarningINDDelaware, Henry, Madison3 hr
Jul 17, 5:49 PM EDTFlash Flood Warning Considerable damage threatINDDelaware, Hamilton, Henry, Madison, Tipton3 hr

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.